MAUDE Adverse Event Report: LIVANOVA USA, INC. CUSTOM PERFUSION TUBING SET; CARDIOPULMONARY BYPASS CUSTOM TUBING KIT

LIVANOVA USA, INC. CUSTOM PERFUSION TUBING SET; CARDIOPULMONARY BYPASS CUSTOM TUBING KIT
Catalog Number 044010901
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Death (1802)
Date of Event 01/22/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Attempts have been made to gather additional information about the event from the customer.However, no additional information has been provided at this time.It is unknown how the patient died, how the product was involved, and if a device malfunction actually occurred.The user reported that a single unused pack from the same lot is available for return to livanova usa for investigation.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.Device not yet returned.
 
Event or Problem Description
Livanova received a report that a patient was concerned regarding "unexpected bad outcomes" that may or may not be related to the customer perfusion tubing set.According to the report, an inspection of the device by the perfusion staff did not identify any visible abnormalities.The report indicated that a patient had expired, though no further details about the event have been provided.
 
Additional Manufacturer Narrative
During follow-up communication with the customer, livanova learned that the report was filed because the surgeon felt that something was wrong with the pack.The contact stated that the surgeon did not have an idea as to what the issue might be.The customer reported that the patient was put on a left-ventricular assist device (lvad) on the second day following the procedure, and that the patient had been deteriorating for a couple days post-op with renal failure.The customer stated that it is unknown if the death was related to a malfunction of the device.Livanova reached out to a medical expert for a medical opinion on the event.The medical expert suggested that the issue appears to be potentially related to myocardial protection rather than perfusion.Further follow-up was conducted with the customer to obtain details on the myocardial protection.The customer stated that there has been a recent change in cardioplegia where the amount of magnesium was increased.The customer has since lowered the values back to the original levels.The data provided for myocardial protection and cross-clamp times was provided to the medical expert for review.After analyzing the data, the medical expert suggested that the cross-clamp time was high, which may contribute to myocardial infarction with impaired left-ventricular function, especially if in combination with a sub-optimal myocardial protection.At this time, it is still unclear what caused the patient death, and whether or not there was any device malfunction.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
One unopened, unused pack, custom perfusion tubing set from catalog 044010901, lot 1721500049, was returned to livanova for evaluation.As there was no specific malfunction reported by the customer, the entire contents of the pack were tested.The components of the pack were removed and assembled as they would be for clinical use.A similar device was also tested as a control.The circuits were primed and de-bubbled with sterile prime solution.Through 5 minutes of circulation, the prime remained free of visible debris and free of any abnormal coloring.No abnormal bubbling was observed in either unit circuit.The prime solution was replaced with bovine blood and the revolution pumps were set to circulate at 5 lpm.After circulating under clinically significant conditions for some time, the blood was evaluated for activated clotting time, platelet counts, and plasma free hemoglobin at the beginning and end of the test.The circuits were then drained and inspected for any abnormal clotting or thrombus formation.No thrombus or clotting was identified in the circuits.The surface of the blood in both reservoirs remained free of foam.No turbulence was observed within the reservoirs during circulation.No abnormalities with regards to blood chemistry, activated clotting times, platelet counts, or plasma free hemoglobins were found.No defects, deformities, or mis-assemblies of the returned pack were noted.No malfunctions, blood chemistry outcome abnormalities or structural concerns were found.As no malfunctions were identified with the product, a root cause could not be identified.

Brand Name
CUSTOM PERFUSION TUBING SET
Common Device Name
CARDIOPULMONARY BYPASS CUSTOM TUBING KIT
Manufacturer (Section D)
LIVANOVA USA, INC.
14401 w 65th way
arvada CO 80004
MDR Report Key7319846
Report Number1718850-2018-00005
Device Sequence Number120046
Product Code DWE
UDI-Device Identifier00803622133718
UDI-Public(01)00803622133718(240)044010901(17)190831(10)1721500049
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K981613
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Catalogue Number044010901
Device Lot Number1721500049
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/06/2018
Supplement Date Received by Manufacturer03/07/2018
05/07/2018
Initial Report FDA Received Date03/07/2018
Supplement Report FDA Received Date04/05/2018
06/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;